Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X

   
 
 

 

The shape of the strongest column and some related extremal eigenvalue problems


Author: Earl R. Barnes
Journal: Quart. Appl. Math. 34 (1977), 393-409
MSC: Primary 49G99; Secondary 73.49
DOI: https://doi.org/10.1090/qam/493674
MathSciNet review: 493674
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We determine the shape of the strongest column in the class of columns of length $ l$, volume $ V$, and having similar cross-sectional areas $ A(x)$ satisfying $ a \le A\left( x \right) \le b$ where $ a$ and $ b$ are prescribed positive bounds. In the special case where there are no constraints on the areas of cross-sections the problem has been solved by Keller [1] and by Takjbakhsh and Keller [2]. These authors observed that the problem is equivalent to an extremal eigenvalue problem and developed a variational technique for solving such problems. We treat a slightly more general class of extremal eigenvalue problems and give sufficient conditions for a given function to be a solution. Our work on the strongest constrained column demonstrates a procedure for finding functions satisfying these conditions.


References [Enhancements On Off] (What's this?)

  • [1] J. B. Keller, The shape of the strongest column, Arch. Rat. Mech. Anal. 5, 275-285 (1960) MR 0128160
  • [2] I. Tadjbakhsh and J. B. Keller, Strongest column and isoperimetric inequalities for eigenvalues, ASME J. Appl. Mech. E29, 159-164 (1962) MR 0137381
  • [3] M. G. Krein, On certain problems on the maximum and minimum of characteristic values and on Lyapunov on stability, Prikl. Mat. Meh. 15, 323-348 (1951) (Russian); English translation in Amer. Math. Soc. Translations, Series 2, 1, 163-187 (1955) MR 0073776
  • [4] P. Nowosad, Isoperimetric problems in algebras, Comm. Pure Appl. Math. 21, 401-465 (1968) MR 0238087
  • [5] P. Nowosad, On extremal problems related to eigenvalues of linear differential operators, I, MRC Technical Summary Report #1016, Mathematics Research Center, University of Wisconsin, Madison September 1969
  • [6] S. Karlin, Some extremal problems for eigenvalues of certain matrix and integral operators, Advances in Mathematics 9, 93-136 (1972) MR 0322585
  • [7] M. R. Hestenes, Calculus of variations and optimal control theory, John Wiley and Sons, Inc., New York, 1966 MR 0203540
  • [8] J. E. Taylor and C. Y. Liu, Optimal design of columns, AIAA J. 6, 1497-1502 (1968)
  • [9] B. Budiansky, J. C. Frauenthal and J. W. Hutchinson, On optimal arches, ASME J. Appl. Mech. E36, 880-882 (1964)
  • [10] C. H. Wu, The strongest circular arch--a perturbation solution, ASME J. Appl. Mech. E35, 476-580 (1968)
  • [11] F. I. Niordson, On the optimal design of a vibrating beam, Quart. Appl. Math. 23, 47-53 (1965) MR 0175392

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 49G99, 73.49

Retrieve articles in all journals with MSC: 49G99, 73.49


Additional Information

DOI: https://doi.org/10.1090/qam/493674
Article copyright: © Copyright 1977 American Mathematical Society

American Mathematical Society